Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 82, NWS Tallahassee, FL

February 7, 2017Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 7, 2017, 3:31 PM CST for Walton County, Florida. It was in force for 59 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 7, 2017, 3:31 PM CST (21:31 UTC)
Expired
Feb 7, 2017, 4:30 PM CST
In force
59 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 19 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 7, 3:36 PM CSTTSTM WND DMGMossy Head, FLTWO LARGE TREES DOWN EAST OF MOSSY HEAD PARK AND SCHOOL ON HIGHWAY 90
Feb 7, 3:47 PM CSTTSTM WND DMG1 Nnw De Funiak Springs, FLPINE TREE DOWN ON WALTON ROAD
Feb 7, 3:47 PM CSTTSTM WND DMGDe Funiak Springs, FLDISPATCH REPORTS MULITIPLE TREES AND POWER LINES DOWN ACROSS MUCH OF WALTON COUNTY
Feb 7, 3:57 PM CSTTSTM WND DMGFreeport, FLTREES REPORTED DOWN IN FREEPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 7, 3:27 PM CSTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

901 
WUUS52 KTAE 072131
SVRTAE
FLC131-072230-
/O.NEW.KTAE.SV.W.0082.170207T2131Z-170207T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
331 PM CST TUE FEB 7 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Central Walton County in the Panhandle of Florida...

* Until 430 PM CST

* At 330 PM CST, a severe thunderstorm was located near Crestview,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Panama City Beach, Santa Rosa Beach, De Funiak Springs, Eglin Air
  Force Base, Liberty, Freeport, Paxton, Ponce De Leon, Gulf Pines,
  Villa Tasso, Seagrove Beach, Pleasant Hill, Piney Grove, Knox Hill,
  Blue Mountain Beach, Pond Creek, Lakewood, Grayton Beach, Douglass
  Crossroad and Gaskin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3040 8640 3042 8631 3039 8611 3050 8620
      3046 8639 3099 8639 3099 8606 3071 8604
      3070 8585 3063 8592 3050 8586 3040 8600
      3027 8596 3027 8599 3021 8588 3024 8585
      3029 8584 3029 8583 3020 8586 3033 8640
TIME...MOT...LOC 2130Z 250DEG 41KT 3073 8648 

HAIL...<.75IN
WIND...60MPH
 
$$

30-PULLIN
4 follow-up statements
599 
WWUS52 KTAE 072141
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
341 PM CST TUE FEB 7 2017

FLC131-072230-
/O.CON.KTAE.SV.W.0082.000000T0000Z-170207T2230Z/
Walton FL-
341 PM CST TUE FEB 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CST
FOR CENTRAL WALTON COUNTY...

At 341 PM CST, a severe thunderstorm was located 12 miles north of
Eglin Air Force Base, or 12 miles west of De Funiak Springs, moving
east at 45 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Panama City Beach, Santa Rosa Beach, De Funiak Springs, Eglin Air
Force Base, Liberty, Freeport, Paxton, Ponce De Leon, Gulf Pines,
Villa Tasso, Seagrove Beach, Pleasant Hill, Piney Grove, Knox Hill,
Blue Mountain Beach, Pond Creek, Lakewood, Grayton Beach, Douglass
Crossroad and Gaskin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 3040 8640 3042 8631 3039 8611 3050 8620
      3046 8639 3099 8639 3099 8606 3071 8604
      3070 8585 3063 8592 3050 8586 3040 8600
      3027 8596 3027 8599 3021 8588 3024 8585
      3029 8584 3029 8583 3020 8586 3033 8640
TIME...MOT...LOC 2141Z 250DEG 41KT 3078 8634 

HAIL...<.75IN
WIND...70MPH
 
$$

30-PULLIN
239 
WWUS52 KTAE 072154
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
354 PM CST TUE FEB 7 2017

FLC131-072230-
/O.CON.KTAE.SV.W.0082.000000T0000Z-170207T2230Z/
Walton FL-
354 PM CST TUE FEB 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CST
FOR CENTRAL WALTON COUNTY...

At 354 PM CST, a severe thunderstorm was located 7 miles north of De
Funiak Springs, moving east at 45 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Panama City Beach, Santa Rosa Beach, De Funiak Springs, Eglin Air
Force Base, Freeport, Ponce De Leon, Gulf Pines, Villa Tasso,
Seagrove Beach, Pleasant Hill, Piney Grove, Knox Hill, Blue Mountain
Beach, Grayton Beach, Douglass Crossroad, Oakwood Hills, Bruce,
Pleasant Ridge, Center Ridge and Argyle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 3033 8641 3042 8631 3039 8611 3050 8620
      3046 8639 3071 8639 3086 8605 3071 8604
      3070 8585 3063 8592 3050 8587 3040 8600
      3027 8596 3028 8600 3027 8600 3021 8588
      3024 8585 3029 8583 3020 8586
TIME...MOT...LOC 2154Z 250DEG 41KT 3083 8617 

HAIL...<.75IN
WIND...70MPH
 
$$

30-PULLIN
066 
WWUS52 KTAE 072208
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
408 PM CST TUE FEB 7 2017

FLC131-072230-
/O.CON.KTAE.SV.W.0082.000000T0000Z-170207T2230Z/
Walton FL-
408 PM CST TUE FEB 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CST
FOR CENTRAL WALTON COUNTY...

At 408 PM CST, a severe thunderstorm was located 12 miles southwest
of Geneva, moving east at 50 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Panama City Beach, Douglass Crossroad, Bunker, Seagrove Beach, Bruce,
Knox Hill, Red Bay, Port Washington and Inlet Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3070 8601 3070 8585 3063 8592 3051 8588
      3050 8587 3044 8594 3043 8598 3040 8600
      3029 8600 3028 8598 3028 8600 3027 8600
      3021 8588 3028 8584 3026 8584 3021 8587
      3020 8586 3027 8615
TIME...MOT...LOC 2208Z 250DEG 41KT 3089 8599 

HAIL...<.75IN
WIND...70MPH
 
$$

30-PULLIN
706 
WWUS52 KTAE 072220
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
420 PM CST TUE FEB 7 2017

FLC131-072230-
/O.EXP.KTAE.SV.W.0082.000000T0000Z-170207T2230Z/
Walton FL-
420 PM CST TUE FEB 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WALTON COUNTY WILL
EXPIRE AT 430 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 800 PM CST for
the Panhandle of Florida.

LAT...LON 3070 8601 3070 8585 3063 8592 3051 8588
      3050 8587 3044 8594 3043 8598 3040 8600
      3029 8600 3028 8598 3028 8600 3027 8600
      3021 8588 3028 8584 3026 8584 3021 8587
      3020 8586 3027 8615
TIME...MOT...LOC 2220Z 250DEG 41KT 3093 8585 

$$

30-PULLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 7, 2:27 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 7, 2:27 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
327 PM EST Tue Feb 7 2017

.NEAR TERM [Through Tonight]...

Summary: The threat for severe weather will increase this afternoon
through the evening hours. The best chance of seeing any severe
weather is across portions of the Florida panhandle and southeast
Alabama, although isolated severe weather is possible across the
entire area. The main threats are damaging wind gusts and large hail
with localized impacts to trees and power lines, although an
isolated tornado or two cannot be ruled out.

Analysis:  This afternoon's water vapor imagery shows the base of a
vigorous upper level shortwave is now moving through eastern
Louisiana and southern Mississippi. Ahead of it, the environment
has destabilized fairly significantly for this time of year with
SBCAPE values over 1500 j/kg extending well inland into southeast
Alabama and southern Georgia per the 18z SPC mesoanalysis. Shear
values are still fairly low in our area, but shear is higher to the
west across portions of southwest Alabama and southern Mississippi,
and this airmass is forecast to move eastward through the evening
hours. The RAP runs today have remain consistent in showing a
stronger low level jet than the NAM, GFS, or ECMWF, and looking at
the velocities from the KMOB radar, the RAP may be closer to the
truth. Thus, there remains a threat of severe storms across the
entire area through the evening hours. The greatest threat continues
to be across the western half of the area. SPC has extended the
slight risk area eastward a bit compared to this morning's outlook,
which makes sense given the more impressive appearance to the system
than this morning. The CAM guidance continues to suggest a QLCS will
move into the area with some CAMs explicitly showing 50 knot gusts
or higher. Most of the activity should be out of the area by
midnight with the potential for areas of fog to develop in its wake
late tonight.

.SHORT TERM [Wednesday Through Thursday Night]...

Southwesterly flow will continue from Wednesday through Wednesday
night across our area as an upper level trough approaches our area
from the northwest. However, in the wake of the MCS that will
have moved through our area the previous night, a fairly stable
airmass will be in place over inland regions early Wednesday,
resulting in dry conditions during the morning and early afternoon.
Moisture is expected to gradually increase from south to north
during the afternoon and evening hours, with PWAT values
increasing to 1.0-1.5". A cold front will then move across our
area overnight, with best chances of showers and isolated
thunderstorms from Tallahassee east through the FL Big Bend and
south central GA. Cooler and much drier air will move into our
area on Thursday, with clear skies and highs in the mid 60s to
lower 70s. Lows Thursday night will dip into the mid-upper 30s
inland, with 40s along the Gulf Coast.

.LONG TERM [Friday Through Tuesday]...

The upper level trough mentioned in the short term discussion will
move to our east on Friday, and will be replaced by an upper ridge
over the eastern CONUS from the weekend through early next week.
With a broad area of high pressure at the surface, expect dry
conditions to prevail throughout this period. Seasonably cool
conditions on Friday (highs in the 60s, lows in the 40s) will
quickly give way to warmer than normal temperatures through the
weekend and early next week. Highs in the 70s and lows in the 50s
are expected from Saturday through Tuesday.

&&

.AVIATION [Through 18Z Wednesday]...

A line of showers and thunderstorms will cross the area from west
to east through this evening. A few storms may be severe with hail
and strong winds. Once the squall line passes, low ceilings and
areas of fog will be possible late tonight with IFR to LIFR
conditions possible. Only a slow improvement is expected on
Wednesday morning.

&&

.MARINE...

A line of thunderstorms, possibly strong to severe, will move
through our marine zones this evening. Strong wind gusts and
frequent lightning will accompany the storms. Otherwise, expect
winds generally around 10 to 15 knots and seas of 2 to 3 feet
through the next few days.

&&

.FIRE WEATHER...

In the wake of showers and isolated thunderstorms Wednesday, much
drier air is expected on Thursday. Strong transport winds will lead
to high dispersions across much of the area. RH values will stay
above the threshold for red flag conditions.

&&

.HYDROLOGY...

Some heavy rain is possible this evening with the thunderstorms,
but storms will likely be moving too quickly to pose a significant
flooding threat. No heavy rain is anticipated from Wednesday
through the next several days.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   59  77  62  70  37 /  90  10  30   0   0
Panama City   64  71  63  67  43 /  80  20  20   0   0
Dothan        59  75  56  64  36 /  80  10  20   0   0
Albany        59  75  58  65  35 /  90  10  20   0   0
Valdosta      58  76  61  70  37 /  90  20  30  10   0
Cross City    60  76  63  74  38 /  80  20  30  10   0
Apalachicola  62  71  63  70  44 /  80  20  20   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...DVD
SHORT TERM...Lahr
LONG TERM...Lahr
AVIATION...DVD
MARINE...Lahr
FIRE WEATHER...Scholl
HYDROLOGY...Lahr

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 3:18 PM CSTSpecial Marine WarningTAE117 min
Feb 7, 3:50 PM CSTSevere Thunderstorm WarningTAEHolmes, Walton, Washington55 min
Feb 7, 4:07 PM CSTSevere Thunderstorm WarningTAEBay, Washington53 min
Feb 7, 4:14 PM CSTSevere Thunderstorm WarningTAEHolmes, Jackson46 min
Feb 7, 4:26 PM CSTSevere Thunderstorm WarningTAEBay, Calhoun, Gadsden, Jackson, Liberty, Washington64 min
Feb 7, 4:42 PM CSTSevere Thunderstorm WarningTAEBay, Calhoun, Franklin, Gulf48 min
Feb 7, 4:46 PM CSTSevere Thunderstorm WarningTAEJackson44 min
Feb 7, 4:56 PM CSTSpecial Marine WarningTAE49 min
Feb 7, 5:08 PM CSTSevere Thunderstorm WarningTAEFranklin, Gadsden, Gulf, Leon, Liberty, Wakulla67 min
Feb 7, 5:18 PM CSTSevere Thunderstorm WarningTAEFranklin, Gulf42 min
Feb 7, 5:26 PM CSTSpecial Marine WarningTAE2 hr
Feb 7, 5:30 PM CSTSevere Thunderstorm WarningTAEFranklin, Jefferson, Leon, Wakulla60 min
Feb 7, 5:53 PM CSTSevere Thunderstorm WarningTAEFranklin, Gulf37 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.